Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 182, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Sep 22, 2008, 5:58 PM MDT for Dawes County, Nebraska. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 22, 2008, 5:58 PM MDT (23:58 UTC)
- Expired
- Sep 22, 2008, 6:29 PM MDT
- In force
- 31 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
County Dawes County, NE
The radar
The Rapid City radar (KUDX), 147 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 22, 6:00 PM MDT | HAIL 1 | 15 S Chadron, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 12.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2168 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KCYS 222358
SVRCYS
NEC045-230100-
/O.NEW.KCYS.SV.W.0182.080922T2358Z-080923T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
558 PM MDT MON SEP 22 2008
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN DAWES COUNTY IN THE PANHANDLE OF NEBRASKA...
THIS INCLUDES THE CITY OF CHADRON...
* UNTIL 700 PM MDT
* AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11
MILES SOUTH OF CHADRON...AND MOVING NORTHEAST AT 34 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CHADRON BY 610 PM...
DEVILS BACKBONE BY 615 PM...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.
LAT...LON 4299 10305 4299 10278 4260 10278 4258 10304
4271 10318
TIME...MOT...LOC 2358Z 239DEG 30KT 4269 10302
$$
RUBIN2 follow-up statements
000
WWUS55 KCYS 230020
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
620 PM MDT MON SEP 22 2008
NEC045-230100-
/O.CON.KCYS.SV.W.0182.000000T0000Z-080923T0100Z/
DAWES NE-
620 PM MDT MON SEP 22 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTHEASTERN DAWES COUNTY...
AT 620 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR DEVILS BACKBONE...OR 7 MILES WEST OF HAY SPRINGS...
MOVING NORTHEAST AT 35 MPH.
AT 600 PM MDT...HAIL UP TO ONE INCH IN DIAMETER WAS REPORTED AT A
LOCATION 15 MILES SOUTH OF CHADRON WITH THIS SEVERE THUNDERSTORM. IF
YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT
LIFE AND PROPERTY.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.
LAT...LON 4260 10278 4264 10288 4275 10296 4287 10290
4299 10278 4275 10278 4274 10279 4273 10278
TIME...MOT...LOC 0018Z 244DEG 30KT 4273 10279
$$
RUBIN000
WWUS55 KCYS 230029
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
629 PM MDT MON SEP 22 2008
NEC045-230039-
/O.CAN.KCYS.SV.W.0182.000000T0000Z-080923T0100Z/
DAWES NE-
629 PM MDT MON SEP 22 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAWES COUNTY IS
CANCELLED...
THE STORM HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS
BEEN CANCELLED.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.
LAT...LON 4260 10278 4264 10288 4275 10296 4287 10290
4299 10278 4275 10278 4274 10279 4273 10278
TIME...MOT...LOC 0029Z 244DEG 30KT 4277 10268
$$
RUBINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:13 PM MDT, 3 hours 45 minutes earlier.
Area forecast discussion, Sep 22, 2:13 PM MDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 213 PM MDT MON SEP 22 2008 .SHORT TERM...TONIGHT THROUGH WEDNESDAY... THE MAIN SHORTWAVE TROUGH WAS LOCATED ALONG THE WESTERN WYOMING BORDER EARLY THIS AFTERNOON WITH THE 300 MB JET OVER THE CENTRAL PART OF THE STATE. AS OF 1930Z...MOST OF THE SHOWER AND THUNDERSTORM ACTIVITY WAS ALONG AND AHEAD OF THE JET WITH THE STRONGER STORMS NEAR THE RIGHT ENTRANCE REGION OF THE FEATURE..OVER NORTHWEST COLORADO AND SOUTH CENTRAL WYOMING. THE ASSOCIATED SURFACE COLD FRONT WAS LOCATED FROM SOUTHWEST SOUTH DAJOTA TO BETWEEN KRWL AND KLAR AT 1930Z. THE SHORTWAVE TROUGH WILL MOVE QUICKLY EAST AND WILL BE EAST OF THE CWA BY 12Z TUESDAY. LIKEWISE THE FRONT WILL MOVE EAST OF THE ENTIRE CWA BY LATE THIS EVENING. AHEAD OF THE FRONT WILL BE GUSTY SOUTHERLY WINDS AND HIGHER BOUNDARY LAYER MOISTURE...WHILE BEHIND THE FRONT WILL BE FAIRLY STRONG NORTHWEST WINDS AND MUCH DRIER AIR. WITH THE JET DYNAMICS AND SURFACE FORCING THERE SHOULD BE AT LEAST A SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS OVER MUCH OF THE CWA THROUGH THE EVENING. THE CLOUDS WILL DECREASE AND THE PRECIPITATION WILL END FROM WEST TO EAST THROUGH TONIGHT. STRONG STORMS ARE STILL POSSIBLE OVER THE EAST PART OF THE CWA THROUGH THE EARLY EVENING AHEAD OF THE FRONT. AS OF 19Z...CAPE VALUES OVER THAT AREA WERE UP TO 1200 J/KG AND LIFTED INDICES BELOW 0. MAIN THREAT FROM THE STORMS OVER MUCH OF THE PANHANDLE WILL BE HAIL AND STRONG OUTFLOW WINDS. A TRAILING UPSTREAM SHORTWAVE TROUGH WILL MOVE WELL TO THE NORTH OF THE CWA ON TUESDAY. HEIGHTS ALOFT THEN RISE THROUGH WEDNESDAY WITH A VERY BROAD FLAT RIDGE OVER THE ROCKIES. SURFACE HIGH PRESSURE WILL MOVE OVER THE CWA TUESDAY... BUT NORTHWEST WINDS WILL BECOME FAIRLY STRONG DURING THE MORNING WITH THE FAST FLOW ALOFT. WINDS WILL AGAIN BE GUSTY OVER THE CWA ON WEDNESDAY. OTHERWISE...TUESDAY WILL BE SLIGHTLY COOLER OVER THE CWA AND THEN TEMPERATURES REBOUND TO ABOVE NORMAL ON WEDNESDAY. WILL CONTINUE TO LEAVE THE MENTION OF PRECIPITATION OUT OF THE FORECAST FOR TUESDAY THROUGH WEDNESDAY AS THE ATMOSPHERE WILL BE DRY. .LONG TERM...WEDNESDAY EVENING THROUGH MONDAY SEPTEMBER 29TH... WEDNESDAY NIGHT...DRY OVERNIGHT WITH BONE DRY LOW AND MID LEVELS OF THE ATMOSPHERE. MINIMA IN THE 40S...ABOVE NORMAL...WITH WARMER THAN TYPICAL AIRMASS AND DECENT LOW LEVEL MIXING. THURSDAY...DRY SOUTHWEST FLOW ALOFT WITH 588+ DEKAMETER 500 MB RIDGE AXIS SITUATED ACROSS SOUTHERN COLORADO. MAXIMA MID 70S TO NEAR 90S WITH 1000-500 MB THICKNESSES NEAR 5820 METERS...BONE DRY AIRMASS AND LOW LEVEL DOWNSLOPE SOUTHWEST WINDS...EXCEPT ACROSS THE WESTERN NEBRASKA PANHANDLE WHERE LOW LEVEL SOUTH WINDS WILL EXIST. LOW AND MID LEVELS TOO DRY FOR THUNDERSTORM INITIATION. FRIDAY...FLOW ALOFT BECOMES WEST. SHORTWAVE TROUGH SKIMMING EAST ACROSS THE NORTHERN PLAINS STATES WILL SEND A COLD FRONT SOUTH ACROSS OUR COUNTIES TAKING AN EDGE OFF THE HEAT. MAXIMA IN THE 70S TO MID 80S WITH 1000-500 MB THICKNESSES NEAR 5730 METERS. LOW AND MID LEVELS TOO MOISTURE SPARSE FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. SATURDAY...SHORTWAVE TROUGHING ACROSS MONTANA AND WYOMING. INCREASE IN LOW AND MID LEVEL MOISTURE...THUS HAVE INCREASED AFTERNOON AND EVENING THUNDERSTORMS CHANCES SLIGHTLY ACROSS OUR SOUTHWEST MOUNTAINS...ALTHOUGH...AS USUAL...GFS LOOKS OVERDONE WITH CLOUDS AND QPF. COOLER PER GFSX MOS GUIDANCE WITH 1000-500 MB THICKNESSES NEAR 5670 METERS. SUNDAY...ANOTHER SEASONABLY COOL DAY WITH MAXIMA IN THE 60S TO LOWER 70S WITH 1000-500 MB THICKNESSES NEAR 5580 METERS AND COOL SURFACE HIGH PRESSURE SITUATED ACROSS THE WESTERN HIGH PLAINS. CANNOT RULE OUT ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ACROSS OUR SOUTHWEST MOUNTAINS WITH ADEQUATE LOW AND MID LEVEL MOISTURE. MONDAY...NORTH FLOW ALOFT ACROSS OUR NECK OF THE WOODS WITH RIDGE ALOFT ACROSS THE PACIFIC NORTHWEST. NO THUNDERSTORMS WITH LACK OF LOW AND MID LEVEL MOISTURE. GFSX MOS GUIDANCE MAXIMA LOOK GOOD WITH 1000-500 MB THICKNESSES NEAR 5610 METERS AND LOW LEVEL SOUTHEAST WINDS PRODUCED BY SURFACE HIGH PRESSURE ACROSS THE CENTRAL PLAINS STATES. -RUBIN- && .AVIATION...LOCAL MVFR CEILINGS WILL AFFECT THE CWA THROUGH 06Z AS THE SHOWERS AND STORMS MOVE ACROSS THE REGION. SOUTH WINDS WILL GUST TO 25 KNOTS OVER THE PANHANDLE AHEAD OF A COLD FRONT EARLY THIS EVENING...WITH NORTHWEST WINDS GUSTING TO 30 KNOTS BEHIND THE FRONT THROUGH EARLY TONIGHT. VFR CONDITIONS ARE THEN EXPECTED OVER THE CWA FOR LATE TONIGHT THROUGH WEDNESDAY. WEST OR NORTHWEST WINDS WILL GUST TO 30 KNOTS OVER MUCH OF THE CWA MID MORNING THROUGH THE AFTERNOON ON TUESDAY. SIMILAR WINDS CAN BE EXPECTED OVER MAINLY THE WYOMING PART OF THE CWA FROM MID MORNING WEDNESDAY THROUGH WEDNESDAY AFTERNOON. && .FIRE WEATHER...MUCH DRIER AIR WILL BE OVER THE ENTIRE CWA TUESDAY AND WEDNESDAY. THIS WILL ESPECIALLY BE THE CASE OVER THE WYOMING PART OF THE CWA WITH MINIMUM RELATIVE HUMIDITIES TUESDAY AFTERNOON AND AGAIN WEDNESDAY AFTERNOON. ALONG WITH THE LOW RELATIVE HUMIDITIES WILL BE WEST OR NORTHWEST WINDS GUSTING TO 30 MPH MID MORNING THROUGH THE AFTERNOON ON TUESDAY AND AGAIN OVER THE WYOMING PART OF THE CWA ON WEDNESDAY. BEAR RED FLAG CONDITIONS WILL BE POSSIBLE OVER THE LOWER ELEVATIONS OF THE SOUTHEAST WYOMING BOTH DAYS. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...WEILAND LONG TERM...RUBIN
Hazardous weather outlook, Sep 22, 9:48 AM MDT, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 948 AM MDT MON SEP 22 2008 WYZ059>067-069-070-231100- CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE- CHEYENNE FOOTHILLS-PINE BLUFFS- 948 AM MDT MON SEP 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT A SCATTERED COVERAGE OF THUNDERSTORMS ARE EXPECTED MAINLY THIS AFTERNOON AND EVENING. THE STORMS ARE NOT EXPECTED TO BECOME SEVERE BUT WILL PRODUCE LOCAL AND ERRATIC WIND GUSTS TO 45 MPH AND LIGHTNING. STORMS NEAR THE NEBRASKA BORDER WILL ALSO PRODUCE SMALL HAIL AND MODERATE RAINFALL RATES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ001>003-019>021-054-055-WYZ068-231100- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-GOSHEN- 948 AM MDT MON SEP 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT A SCATTERED COVERAGE OF THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE WESTERN NEBRASKA PANHANDLE BETWEEN 3 PM AND 8 PM. SOME OF THE STORMS WILL BECOME SEVERE DURING THAT TIME...WITH HAIL TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH POSSIBLE. HEAVY RAINFALL IS ALSO POSSIBLE FROM THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY THIS AFTERNOON INTO THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WEILAND
In the hours before
Special weather statement, Sep 22, 5:28 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 528 PM MDT MON SEP 22 2008 NEZ001>003-230100- SIOUX-DAWES-BOX BUTTE- INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE 528 PM MDT MON SEP 22 2008 ...SCATTERED THUNDERSTORMS ACROSS NORTHWEST NEBRASKA THROUGH EARLY EVENING... A LINE OF SCATTERED THUNDERSTORMS...SOME STRONG...WILL MOVE EAST AT 20 MPH ACROSS FAR EASTERN SIOUX...DAWES AND BOX BUTTE COUNTIES OF WESTERN NEBRASKA THROUGH 700 PM MDT. THE STRONGEST STORMS WILL PRODUCE RAINFALL AMOUNTS UP TO ONE INCH...WIND GUSTS TO 55 MPH AND HAIL. ALL THUNDERSTORMS PRODUCE LIGHTNING WHICH CAN BE DEADLY. YOUR NATIONAL WEATHER SERVICE TEAM IS MONITORING THESE THUNDERSTORMS CLOSELY. WHEN THUNDER ROARS...MOVE INDOORS. CHADRON...CRAWFORD... WHITNEY...CHIMNEY BUTTE...BELMONT AND CHADRON STATE PARK WILL BE AFFECTED BY THE THUNDERSTORMS. RUBIN
Special weather statement, Sep 22, 5:55 PM MDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 555 PM MDT MON SEP 22 2008 NEZ001>003-230100- SIOUX-DAWES-BOX BUTTE- INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE 555 PM MDT MON SEP 22 2008 ...SCATTERED THUNDERSTORMS ACROSS NORTHWEST NEBRASKA THROUGH EARLY EVENING... SCATTERED THUNDERSTORMS...SOME STRONG...WILL MOVE EAST AT 20 MPH ACROSS DAWES COUNTY OF WESTERN NEBRASKA THROUGH 700 PM MDT. THE STRONGEST STORMS WILL PRODUCE RAINFALL AMOUNTS UP TO ONE INCH... WIND GUSTS TO 55 MPH...HAIL AND FREQUENT DANGEROUS LIGHTNING. THUNDERSTORMS WILL AFFECT CHADRON THROUGH 645 PM MDT...AS WELL AS CHADRON STATE PARK...ISINGLASS BUTTES AND DEVILS BACKBONE. WHEN THUNDER ROARS...MOVE INDOORS. YOUR NATIONAL WEATHER SERVICE TEAM IS MONITORING THESE THUNDERSTORMS CLOSELY. RUBIN
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 5:12 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 48 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.